New Mexico, 2007

Hail and Damaging Wind in New Mexico, May 16, 2007

May 16, 2007 · NWS EPZ · 4 events in 1 county or zone

A potent heavy precipitation supercell moved northward into the NM Bootheel along the Peloncillo Mountains. A strong wet microburst blew large hail nearly horizontally and resulted in extensive hail damage to ranches in that area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$60,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A potent heavy precipitation supercell moved northward into the NM Bootheel along the Peloncillo Mountains. A strong wet microburst blew large hail nearly horizontally and resulted in extensive hail damage to ranches in that area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 16, 12:20 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, May 16, 12:20 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
120 PM MDT WED MAY 16 2007

.SYNOPSIS...
THERE WILL BE A CONTINUED THREAT OF HEAVY RAIN OVER THE BORDERLAND
THROUGH THURSDAY NIGHT AS A SLOW MOVING STORM SYSTEM AND UNUSUALLY
MOIST AIR AFFECTS THE AREA. FLOODING OF SOME AREA ROADS CAN BE
EXPECTED AND DRIVERS SHOULD AVOID DRIVING ON WATER COVERED ROADS.
IN ADDITION...LOCALLY GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH
A FEW OF THE STORMS.

THE THUNDERSTORM COVERAGE SHOULD BEGIN TO DECREASE ON FRIDAY WITH
ONLY ISOLATED TO SCATTERED STORMS EXPECTED OVER THE WEEKEND AND
EARLY NEXT WEEK.

DAYTIME TEMPERATURES WILL BE ABOUT FIVE TO TEN DEGREES BELOW
NORMAL THURSDAY AND FRIDAY WARMING TO NEAR NORMAL BY EARLY NEXT WEEK.

&&

.DISCUSSION...
INGREDIENTS FOR CONVECTIVE HEAVY RAIN REMAIN IN PLACE...BACKDOOR
FRONT AT AZ BORDER...WEAK UPPER TROUGH IMPINGING ON LARGER SCALE
RIDGE...PLENTY OF SURFACE MOISTURE (PWS APCHG 160-180% NORMAL).
PRETTY MUCH CLASSIC FOR COLORADO TYPE EVENTS...A TOUCH UNUSUAL
THIS FAR SOUTH. GFS ADDS TO THE MIX WITH HINTS OF AN MCS MOVING
ACROSS THE AREA OVERNIGHT.  SOME OF THE INTENSITY MAY BE CONVECTIVE
FEEDBACK BUT IM NOT WILLING TO WRITE OFF A SIGNIFICANT MCS AT THIS
POINT. AS FAR AS SEVERE WEATHER...PROBABLY NO WIDESPREAD SEVERE
DUE TO WEAK VERTICAL SHEARS BUT WITH DELTA THETA-E VALUES IN
EXCESS OF 20C A COUPLE WET MICROBURSTS ARE POSSIBLE. ALSO
FREEZING/WBZ LEVELS...THOUGH MODERATELY HIGH...WILL LIKELY PERMIT
AT LEAST SMALL HAIL IN SPOTS.

TOMORROW MAY BE A TRANSITION DAY AS THE RIDGE IS FORECAST TO
DEVELOP A LITTLE FARTHER WEST BY FRIDAY. SUSPECT TOMORROW MAY NOT
BE QUITE AS ACTIVE AS TONIGHT BUT HEAVY RAIN IS STILL A THREAT.

FOR FRIDAY/SATURDAY ANY DISTURBANCES WILL BE DROPPING OUT OF THE
NORTHWEST SO STORM COVERAGE SHOULD BE IN THE ISOLATED TO SCATTERED
CATEGORY.

RIDGE SHIFTS BACK EAST THEREAFTER. THIS COULD RESULT IN AN UPTICK
IN STORMS BUT WILL NOT TRY TO GET THAT FINE THIS FAR OUT WITH A
POTENTIAL MAJOR EVENT ON THE DOORSTEP AND UNCERTAINTY ABOUT THE
EFFECT THAT ANTECEDENT/RECYCLED RAINFALL WILL HAVE ON THE OVERALL
PATTERN IN THIS WEAK FLOW REGIME.

&&

.AVIATION...VALID 17/00Z-18/00Z WIDESPREAD MVFR AND IFR CONDITIONS
EXPECTED OVERNIGHT NEAR SCATTERED TO NUMEROUS THUNDERSTORMS...WHICH ARE
EXPECTED TO LINGER IN AREAS THROUGH EARLY TOMORROW MORNING...DUE
TO RAIN AND POOR VISIBILITIES. SOME SMALL HAIL AND LOCAL WIND
GUSTS TO 50 MPH POSSIBLE WITH SOME STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 59  79  59  82  61 /  60  40  40  20  20
SIERRA BLANCA TX        53  75  52  74  53 /  60  50  50  20  20
LAS CRUCES              60  80  56  82  60 /  60  40  50  20  20
ALAMOGORDO              55  75  52  77  55 /  60  60  50  30  10
CLOUDCROFT              42  58  42  58  41 /  60  70  50  30  20
TRUTH OR CONSEQUENCES   58  78  55  80  59 /  50  50  50  30  20
SILVER CITY             52  76  49  75  53 /  60  40  40  30  20
DEMING                  59  82  55  81  60 /  60  30  40  20  20
LORDSBURG               60  86  56  81  59 /  50  40  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ022>025-030>032.

TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ055-056.

&&

02/24
Hazardous weather outlook, May 16, 5:46 AM MST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
646 AM MDT WED MAY 16 2007

NMZ022>025-030>032-TXZ055-056-171300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
646 AM MDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A POTENTIAL TODAY FOR HEAVY RAINS AND FLASH FLOODING. A
FLASH WATCH IN EFFECT THROUGH THURSDAY MORNING. RAINFALL TOTALS OF
TWO TO FOUR INCHES WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT OF HEAVY RAIN WILL CONTINUE THROUGH FRIDAY. SATURDAY AND
SUNDAY WILL SEE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
BY THE FIRST PART OF NEXT WEEK WE WILL BE DRIER AND WARMER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CALLED ON FOR REPORTS TODAY THROUGH FRIDAY.

The radar

The Tucson radar (KEMX), 168 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
May 16, 5:15 PM MST to 5:30 PM MST
Where
Hidalgo County, 5 mi N of Cloverdale
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
31.492, -108.920

Hail, Hidalgo

When
May 16, 5:15 PM MST to 5:30 PM MST
Where
Hidalgo County, 5 mi N of Cloverdale
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
31.492, -108.920

Downburst winds gusting to an estimated 80 mph drove a large amount of quarter size hail into the sides of buildings on the Midbar Ranch. All screens on the windward side were destroyed. Bark was stripped from trees on the windward side of trunks. Tall grass was stripped to near the ground.

Hail, Hidalgo

When
May 16, 5:25 PM MST to 5:35 PM MST
Where
Hidalgo County, 8 mi N of Cloverdale
Measured
1.5 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
31.536, -108.920

Hail, Hidalgo

When
May 16, 5:41 PM MST to 5:50 PM MST
Where
Hidalgo County, 2 mi SE of Rodeo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.810, -109.056

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36613, 36615, 36616, 36618.